Printer Friendly

New toll-free EMS hotline.

NEW TOLL-FREE EMS HOTLINE

In our March issue, we reported on eosinophilia-myalgia syndrome (EMS), a relatively new illness related to the use of food supplements containing L-tryptophan. Now there is a toll-free information line to provide callers with free information regarding EMS, as well as a referral service for physicians. The hotline (1-800-EMS-2829; 898-5611 for persons in the Washington, D.C., area) will operate Monday through Friday from 10 a.m. to 6 p.m. Eastern time.

Health and Human Services Secretary Louis W. Sullivan has urged everyone to stop taking L-tryptopham supplements immediately. In March, the Food and Drug Administration recalled all products containing manufactured L-tryptophan. The substance had been sold as a nutritional supplement, but many consumers have used it to treat insomnia, premenstrual syndrome, weight loss, and depression. Experts estimate that as many as 5,000 cases may exist in the U.S. Symptoms of EMS include muscle pain, weakness, fever, fatigue, swelling, joint aches, and rash.
COPYRIGHT 1990 Benjamin Franklin Literary & Medical Society, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 1990 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:eosinophilia-myalgia syndrome
Publication:Medical Update
Date:Aug 1, 1990
Words:160
Previous Article:Let kids just be kids.
Next Article:An untimely - and unnecessary - death.
Topics:


Related Articles
Tryptophan trips up.
Nature Medicine Letter on 5-HTP Shows Political Bias and Lack of Science.
Nibbles.
RHE1 It is not nice to fool with mother: Nature; Case of the herbal-induced rash. (RHeumatology).
Products that consumers inquire about. (U. S. Food and Drug Administration Center for Food Safety and Applied Nutrition).
Severe eosinophilia during the course of toxic shock syndrome. (Letters to the Editor).
Miliary tuberculosis in a patient with eosinophilic fasciitis.

Terms of use | Copyright © 2016 Farlex, Inc. | Feedback | For webmasters